Nebraska, 2010

Damaging Wind in Nebraska, August 30, 2010

August 30, 2010 · NWS GLD · 1 event in 1 county or zone

Thunderstorms developed during the afternoon and moved northeast across Red Willow county. One storm produced a microburst in McCook resulting in roof, vehicle and building damage in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed during the afternoon and moved northeast across Red Willow county. One storm produced a microburst in McCook resulting in roof, vehicle and building damage in town. The automated station at the airport reported a 59 mph wind gust, but winds in town are estimated to have been near 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 30, 1:03 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 30, 1:03 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT MON AUG 30 2010

.DISCUSSION...
137 AM MDT MON AUG 30 2010

THE MID/UPPER FLOW REMAINS AMPLIFIED ACROSS THE CONUS WITH A RIDGE
OVER THE CENTRAL APPALACHIANS AND A TROUGH OVER MUCH OF THE WESTERN
CONUS. THE CENTRAL HIGH PLAINS AREA REMAINS ENTRENCHED BETWEEN THESE
TWO PRIMARY LARGE-SCALE FEATURES WITH SOUTHWEST MID/UPPER FLOW
PREVAILING.

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG AND
EAST OF A SFC TROUGH AXIS EXPECTED TO LIE ACROSS EASTERN COLORADO
LATE THIS AFTERNOON. A SUBTLE LOWERING IN THICKNESS/HEIGHTS IS
PROGGED WHILE THE PRIMARY AREA OF H5 HEIGHT FALLS IS EXPECTED TO
REMAIN NORTH IMPACTING MUCH OF THE NORTHERN PLAINS STATES. HIGHER
PROBABILITIES FOR DEEP MOIST CONVECTION SHOULD REMAIN NORTH AND AND
EAST OF THE AREA TONIGHT BASED ON LLJ PROGS.

AS A SHORTWAVE TROUGH LIFTS INTO CANADA ON TUE, A STATIONARY FRONT
IS PROGGED TO LIE IN THE VICINITY OF HIGHWAY 36. LOWERED HIGH
TEMPERATURES NORTH OF THIS LOCATION WHILE VALUES ARE STILL EXPECTED
TO CLIMB WELL INTO THE 90S FURTHER SOUTH. RAISED POPS TUE NIGHT
ALONG NORTH OF THE FRONTAL ZONE WITH INCREASING H7 WAA/310K
ISENTROPIC UPGLIDE. POINT SOUNDINGS SUGGEST ELEVATED PARCELS ARE
WEAKLY CAPPED WHILE A HEALTHY LLJ NOSES INTO THE REGION.

MAINTAINED LOW POPS EARLY WED IN SEASONABLE POST-FRONTAL REGIME,
HOWEVER THE AREA BECOMES UNDER THE INFLUENCE OF INCREASING FORCING
FOR SUBSIDENCE AS WE MOVE THROUGH THE DAY AND PULLED AFTERNOON AND
EVENING POPS.

DAYS 4 THROUGH 7...NO CHANGES.
&&

.AVIATION...
1111 AM MDT MON AUG 30 2010

BREEZY SOUTH WINDS AND VFR CONDITIONS WILL BE COMMON THROUGH THE
TAF PERIOD. ISOLATED SPRINKLES AND LIGHT RAIN SHOWERS ARE POSSIBLE
BETWEEN 18Z-20Z AT BOTH KMCK AND KGLD WITH SCATTERED THUNDERSTORMS
DEVELOPING AND INCREASING IN COVERAGE MORE SO AT KMCK THAN KGLD
AHEAD OF A SURFACE TROUGH AND UPPER SHORT WAVE LIFTING EAST OF THE
ROCKIES AND ACROSS THE CENTRAL HIGH PLAINS BETWEEN 20Z-24Z AS THE
ATMOSPHERE BECOMES INCREASING LY UNSTABLE WITH WARMING TEMPERATURES
THIS AFTERNOON. THUNDERSTORM COVERAGE IS EXPECTED TO DIMINISH
AFTER 00Z WITH SKIES BECOMING CLEAR AFTER 08Z AT BOTH LOCATIONS.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 30, 10:47 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT MON AUG 30 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT MON AUG 30 2010 /1147 AM CDT MON AUG 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHERLY WINDS OF 25 TO 30 MPH WILL CONTINUE ACROSS MUCH OF THE
CENTRAL HIGH PLAINS REGION FOR THE REMAINDER OF TODAY AHEAD OF A
SURFACE TROUGH OF LOWER PRESSURE. ISOLATED THUNDERSTORMS EXTENDING
FROM TRIBUNE KANSAS TO IMPERIAL NEBRASKA ARE POSSIBLE EARLY THIS
AFTERNOON. THUNDERSTORMS WILL BECOME SCATTERED LATE THIS AFTERNOON
THROUGH THE EARLY EVENING AS A COLD FRONT APPROACHES AND THE
FAVORED AREA OF MOISTURE AND INSTABILITY MOVES EAST ACROSS THE
CENTRAL HIGH PLAINS REGION INTO NORTH CENTRAL KANSAS AND SOUTH
CENTRAL NEBRASKA. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE MAINLY ACROSS NORTH CENTRAL KANSAS AND
SOUTH CENTRAL NEBRASKA LATE THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE ALONG AND NORTH OF A
STATIONARY FRONT LATE TUESDAY. SOME OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
August 30, 2:02 PM CST
Where
Red Willow County, 2.07 mi N of (Mck)mc Cook Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$41,000
Reported by
Newspaper
Coordinates
40.230, -100.580

An apparent microburst in McCook resulted in a small area of damage. A 6000 square foot section of roof was torn from the local lumberyard and the sheet metal wrapped around and damaged several vehicles causing severe body and tire damage. A light pole was downed and a nearby car dealership sustained damage. A peak wind gust of 59 mph occurred at the airport as measured by ASOS, but damage in town occurred from an estimated 80 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252302.